Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 104, NWS La Crosse, WI

September 9, 2019Allamakee County, Clayton County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 9, 2019, 7:27 PM CDT for Allamakee County, Clayton County, Winneshiek County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2019, 7:27 PM CDT (00:27 UTC)
Expired
Sep 9, 2019, 8:15 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allamakee County, IA, Clayton County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 84 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 8:03 PM CDTTSTM WND DMG5 Sw Harpers Ferry, IATREES BLOWN DOWN ONTO HIGHWAY 76

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:32 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS53 KARX 100027
SVRARX
IAC005-043-191-100115-
/O.NEW.KARX.SV.W.0104.190910T0027Z-190910T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
727 PM CDT Mon Sep 9 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Clayton County in northeastern Iowa...
  Southern Allamakee County in northeastern Iowa...
  Southeastern Winneshiek County in northeastern Iowa...

* Until 815 PM CDT.

* At 725 PM CDT, severe thunderstorms were located along a line
  extending from Ossian to near Clermont to near Arlington, moving
  east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Winds of 55 mph were reported in Waterloo at 655 pm. 
           Oelwein recently reported a wind gust near 40 mph. 

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Postville and Volga around 735 PM CDT.
  Monona around 740 PM CDT.
  Waukon and Elkader around 745 PM CDT.
  Garnavillo around 755 PM CDT.
  Guttenberg, Lansing and Harpers Ferry around 800 PM CDT.

Other locations impacted by these severe thunderstorms include
Volney, Mederville, Giard, Watson, Red Barn Campground, County Roads
X 16 And W 48 and Highway 13 And County C 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9161 4308 9187 4309 9187 4338 9121
      4335 9121 4332 9111 4326 9106 4313 9118
      4307 9118 4291 9114 4288 9110 4276 9106
      4264 9160
TIME...MOT...LOC 0025Z 248DEG 47KT 4313 9178 4304 9170 4270 9167 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
3 follow-up statements
511 
WWUS53 KARX 100043
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
743 PM CDT Mon Sep 9 2019

IAC191-100051-
/O.CAN.KARX.SV.W.0104.000000T0000Z-190910T0115Z/
Winneshiek IA-
743 PM CDT Mon Sep 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINNESHIEK COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

LAT...LON 4321 9161 4338 9121 4335 9121 4332 9112
      4326 9106 4313 9118 4307 9118 4291 9114
      4288 9110 4276 9106 4264 9160
TIME...MOT...LOC 0041Z 246DEG 42KT 4318 9156 4276 9152 

$$

IAC005-043-100115-
/O.CON.KARX.SV.W.0104.000000T0000Z-190910T0115Z/
Clayton IA-Allamakee IA-
743 PM CDT Mon Sep 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CLAYTON AND SOUTHERN ALLAMAKEE COUNTIES...

At 741 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Postville to near Volga, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. These storms did produced 62 mph winds at 
         Waterloo around 7 pm and 35 mph winds at Oelwein around 715 
         pm. 
         

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Waukon and Elkader around 750 PM CDT.
  Garnavillo around 800 PM CDT.
  Guttenberg, Lansing and Harpers Ferry around 805 PM CDT.

Other locations impacted by these severe thunderstorms include
Volney, Mederville, Giard, Watson, Red Barn Campground, County Roads
X 16 And W 48 and Highway 13 And County C 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9161 4338 9121 4335 9121 4332 9112
      4326 9106 4313 9118 4307 9118 4291 9114
      4288 9110 4276 9106 4264 9160
TIME...MOT...LOC 0041Z 246DEG 42KT 4318 9156 4276 9152 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
137 
WWUS53 KARX 100100
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
800 PM CDT Mon Sep 9 2019

IAC005-043-100115-
/O.CON.KARX.SV.W.0104.000000T0000Z-190910T0115Z/
Clayton IA-Allamakee IA-
800 PM CDT Mon Sep 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CLAYTON AND SOUTHEASTERN ALLAMAKEE COUNTIES...

At 758 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Lansing to near Garnavillo,
moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Lansing, Harpers Ferry, and Marquette around 805 PM CDT.

Other locations impacted by these severe thunderstorms include
Volney, Mederville, Giard, Watson, Red Barn Campground, County Roads
X 16 And W 48 and Highway 13 And County C 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4338 9121 4335 9121 4332 9112 4326 9106
      4313 9118 4307 9118 4291 9114 4288 9110
      4276 9106 4264 9160 4294 9161 4331 9138
TIME...MOT...LOC 0058Z 248DEG 47KT 4326 9130 4284 9126 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
878 
WWUS53 KARX 100111
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
811 PM CDT Mon Sep 9 2019

IAC005-043-100120-
/O.EXP.KARX.SV.W.0104.000000T0000Z-190910T0115Z/
Clayton IA-Allamakee IA-
811 PM CDT Mon Sep 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR CLAYTON AND SOUTHEASTERN
ALLAMAKEE COUNTIES WILL EXPIRE AT 815 PM CDT...
    
The storms which prompted the warning will have moved out of the 
area.

Storms will continue to affect northeast Iowa and southwest 
Wisconsin through 10 pm. Wind gusts to 50 mph could occur with the 
stronger storms. 

Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa.

LAT...LON 4338 9121 4335 9121 4332 9112 4326 9106
      4313 9118 4307 9118 4291 9114 4288 9110
      4276 9106 4264 9160 4294 9161 4331 9138
TIME...MOT...LOC 0110Z 248DEG 47KT 4331 9114 4289 9110 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:25 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 9, 5:25 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
525 PM CDT Mon Sep 9 2019

.SHORT TERM...(This evening and Tonight)
Issued at 200 PM CDT Mon Sep 9 2019

Potentially rather active stretch of weather into the evening,
though you wouldn't know it at the moment looking out the window.
Widespread low stratus continues to blanket the region, north of a
well-defined surface warm front gradually lifting north through
southern Iowa as of 18Z. Quite the dew point surge noted south of
that feature (dew points back into the low 70s), while farther
north, passage of an elevated warm front and initial surge of
moisture transport/elevated CAPE continues to result in scattered
showers and storms working north of I-90. Farther west, a rather
impressive upper wave continues to lift northeast, just entering
western Minnesota as of early afternoon, with that being the primary
feature of interest into the evening.

Still a ways to go to get any surface-based instability this far
north, though it's coming...slowly. Good guidance agreement for the
current "wedge" of clearing skies across central Iowa to sneak
north, allowing surface-based parcels to be realized, with MLCAPE of
1500-2000 J/kg developing quickly just as deeper layer forcing
arrives. As such, expect to see convection increase quickly after
22Z/5 PM, rapidly working east through 05Z or so. May initially see
a supercell risk across southeast MN/northeast IA given 30-40 knots
of deep shear in place near the warm front, while low level shear
cranks up into the impressive 30+ knot range after 01Z with the
uptick in low level jet. As such, can't rule out isolated tornadoes
for a few hour after convection develops, provided we truly are
surface-based, but with activity likely to morph into a linear setup
in conjunction with stronger 0-3km shear. Can't rule out a continued
tornado risk with any bowing segments along the line, though with
more of a wind and maybe hail risk with the arrival of steeper mid
level lapse rates. For the moment, the greatest risk remains south
of I-94 in line with the northward extent of near surface-based
instability, with the highest threat between 6 pm and midnight.

In addition to the severe risk, will have to watch some hydro
potential with hints that early convection may "lay over" along the
warm front while low level jet forcing remains strong. Confidence
not overly high in where this might occur, but with PWATs nearing 2
inches and warm cloud depths of 4k ft or better, the risk is there,
though thankfully we can handle a little water given recent dryness.
All in all, looks like a busy evening/night ahead.

.LONG TERM...(Tuesday through Monday)
Issued at 200 PM CDT Mon Sep 9 2019

An active stretch of weather will continue through Thursday with
multiple rounds of showers/storms, including severe/heavy rainfall
risks.

Tuesday may provide a short break in precip chances with shortwave
ridging over the area. Despite a surface boundary hanging across the
area and a moist, unstable environment, forcing looks negligible. As
a result, a mainly dry but warm day is expected after early morning
showers/storms exit with highs into the 80s for much of the area. On
Tuesday night, strong low-level moisture transport will be focused
into the central plains as another weak trough ejects northeastward.
Storms should initiate in the warm advection regime as low-level
moisture transport intersects the boundary and increase across
the. area.

Multiple rounds of showers/storms look likely Wednesday into
Thursday with the surface boundary nearby and continued moisture
transport into the area within southwest flow aloft. NAEFS precip
water anomalies are in the +2 to +3 range (around 1.75 inches)
during this time near the boundary, so heavy rainfall and possibly
flooding are concerns in areas where repeated storms occur.
Stronger synoptic forcing will arrive on Thursday as a deep upper
low spins across the Dakotas dragging a cold front into the area.
Thursday afternoon into Thursday evening may provide the highest
threat for severe storms, although instability may be a question
mark, depending on extent of cloud cover and warm frontal
location. However, in this type of messy southwest flow pattern,
day to day details, including surface boundary position, will
invariably be tied to daily convective evolution, so confidence in
details is fairly low, including placement of highest precip and
temps.

A quieter late week period is expected behind the cold front.
Ensemble guidance favors building mid-level heights/ridging later in
the weekend into next week, which favors a period of above average
temps after a brief cool, breezy day on Friday behind the frontal
passage. Some low-end rain chances exist Saturday night into Sunday
with increasing warm advection, but overall no significant systems
are expected late this week into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 525 PM CDT Mon Sep 9 2019

Cigs: low cigs will improve with the northward advancement of a warm
front this evening with the expectation of VFR cigs overnight into
Tue morning. Some models suggest could dip right back into MVFR cigs
later Tue morning as low saturation sinks southeast, post exiting
upper level shortwave. Won't get too aggressive with dropping cigs
in this time period yet.

WX/vsby: round of TS for mid evening, centered in the 00-05z. A few
of these could produce wind gusts from 30-40 kts. Expect a few hour
break, then more scattered shra/ts for a few hours in the overnight
period.

Winds: becoming south and holding there until later Tue afternoon
when winds should swing to the west. LLWS a concern tonight with
winds by 2 kft from 45-50 kts expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...JM
AVIATION...Rieck
Hazardous weather outlook, Sep 9, 11:13 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1113 AM CDT Mon Sep 9 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1113 AM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will occur this afternoon into tonight.
Some storms could become severe late this afternoon and evening,
mainly between 6 pm and midnight. The main threats include large
hail, damaging winds, and locally heavy rainfall. Isolated
tornadoes are also possible, with the greatest risk near and west
of U.S. Highway 63 in northeast Iowa and southeast Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will continue through much of the week. The
storms could produce periods of locally heavy rainfall from
Tuesday night through Thursday night. There could also be
additional severe weather threats Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late this afternoon into this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Lawrence

In the hours before

Special weather statement, Sep 9, 6:13 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
613 PM CDT Mon Sep 9 2019

IAZ010-018-019-029-092345-
Floyd-Winneshiek-Chickasaw-Fayette-
613 PM CDT Mon Sep 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAYETTE...FLOYD...
SOUTHERN WINNESHIEK AND CHICKASAW COUNTIES...

At 612 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hampton to Aplington to near Dike to
6 miles southeast of Conrad. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

These storms will be near...
  Rockford and Marble Rock around 645 PM CDT.

Other locations impacted by these storms include Festina, Idlewilde
State Park, Bradford, Chickasaw, Randalia, and  Powersville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.

LAT...LON 4321 9302 4320 9197 4311 9161 4297 9160
      4266 9161 4265 9161 4264 9171 4264 9208
      4291 9208 4291 9302
TIME...MOT...LOC 2312Z 228DEG 34KT 4279 9330 4259 9291 4246 9273 4214
9282

Rieck
Special weather statement, Sep 9, 7:18 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
718 PM CDT Mon Sep 9 2019

IAZ008>011-018-019-029-030-MNZ094>096-100215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Austin, Preston,
and Caledonia
718 PM CDT Mon Sep 9 2019

...Scattered Strong Storms This Evening...

Thunderstorms, some strong, will track northeast across the area
through 9 pm. Wind gusts as high as 50 mph are possible with the
strongest storms, along with pea sized hail and heavy downpours.

Storms could intensify and become severe during this time, with a
higher potential across northeast Iowa. Winds in excess of 60 mph
would be the main threat.

When storms approach, see shelter indoors.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:56 AM CDTSpecial Weather StatementARXDubuque34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.